Constrictive Pericarditis in Chronic Ulcerative Colitis.
Oxentenko, Amy S. M.D.; Loftus, Edward V. M.D.; Oh, Jae K. M.D.; Danielson, Gordon K. M.D.; Mangan, Thomas F. M.D.
Journal of Clinical Gastroenterology.
34(3):247-251, March 2002.
(Format: HTML, PDF)
Acute pericarditis has been described as an extraintestinal manifestation of inflammatory bowel disease (IBD), as well as a consequence of IBD treatment, specifically sulfasalazine and mesalamine. Until now, there have been no reported cases of constrictive pericarditis associated with IBD or its treatment. A 37-year-old woman with a 24-year history of chronic ulcerative colitis (CUC) presented with a 3-month history of fevers, palpitations, dyspnea, syncope, and retrosternal chest pain. Two weeks before symptoms, she had initiated oral mesalamine for an ongoing CUC flare. Physical examination suggested constrictive pericarditis. An echocardiogram revealed a thickened pericardium with a nearly circumferential fibrinous effusion, with Doppler confirming diastolic compromise. The patient proceeded to radical pericardectomy. Pathological examination showed grossly hemorrhagic acute and chronic pericarditis, with cultures and cytology negative. To date, only 104 cases of IBD with acute pericarditis have been reported, with fewer than 10 cases of mesalamine-induced acute pericarditis reported. This is the first reported case of constrictive pericarditis related to IBD or its treatment. Although our patient may have had IBD-associated constrictive pericarditis, her mesalamine use raises the possibility of a drug-induced constrictive pericarditis.
(C) 2002 Lippincott Williams & Wilkins, Inc.